Topical corticosteroids may be associated with cataracts in children as well as adults 类固醇与白内障

These cases demonstrate that atopic dermatitis and topical corticosteroids may be associated with cataracts in children as well as adults. The cause of cataracts in atopic dermatitis is not known. However, it has been suggested that habitual tapping and rubbing of the face may play a role. Care needs to be taken when prescribing corticosteroids. Inadequate treatment of atopic dermatitis may lead to other ocular complications such as keratitis and permanent visual loss.

Introduction:
Atopic dermatitis is a chronic, pruritic, eczematous skin disease mediated through an immediate (type I) hypersensitivity reaction. Posterior sub-capsular cataracts are a recognised complication of atopic dermatitis in adults; however they are rare in children. The management of atopic dermatitis is based on the exclusion of allergens, the use of emollients, and on topical corticosteroids for disease exacerbations. Cataracts may be due to atopic dermatitis but may also occur secondary to the use of corticosteroids.

Case presentation:
We describe two children with atopic dermatitis, treated with cutaneous corticosteroids, both of whom were diagnosed with bilateral posterior sub-capsular cataracts. Conclusion: These cases demonstrate that atopic dermatitis and topical corticosteroids may be associated with cataracts in children as well as adults. The cause of cataracts in atopic dermatitis is not known, however, it has been suggested that habitual tapping and rubbing of the face may play a role. Care needs to be taken when prescribing corticosteroids. Inadequate treatment of atopic dermatitis may lead to other ocular complications such as keratitis and permanent visual loss.

Reference:
Andrew Tatham. (2008). Atopic dermatitis, cutaneous steroids and cataracts in children: two case reports. Journal of Medical Case Reports. 2008. 2:124. doi:10.1186/1752-1947-2-124